Texas, 2011Damaging Winds in Texas, June 1, 2011
June 1, 2011 · NWS EPZ · 2 events in 1 county or zone
An upper trough was moving onshore while a strong ridge was located over the eastern United States. This setup a moist southerly flow at mid-levels and a dry line was located over the Rio Grande Valley, allowing for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was moving onshore while a strong ridge was located over the eastern United States. This setup a moist southerly flow at mid-levels and a dry line was located over the Rio Grande Valley, allowing for severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 1, 1:51 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 1, 1:51 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 PM MDT WED JUN 1 2011
.SYNOPSIS...
HIGH PRESSURE ALOFT OVER TEXAS AND SOUTHERN NEW MEXICO COMBINED WITH
LOW LEVEL MOIST SOUTHEAST FLOW...WILL CONTINUE TO GIVE THE
BORDERLAND A CHANCE OF THUNDERSTORMS THROUGH THIS WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK. A FEW OF THESE STORMS COULD PRODUCE
VERY STRONG WIND GUSTS TONIGHT AND THURSDAY. TEMPERATURES WILL DROP
A BIT OVER THE REST OF THIS WEEK DUE TO CLOUDS AND HIGHER MOISTURE
IN THE AIR...BUT REMAIN JUST ABOVE NORMAL.
&&
.DISCUSSION...
LOW LEVEL MOISTURE AND EASTERLY SURGE FROM YESTERDAY MADE IT WEST
OVER MOST OF THE CWA THIS MORNING EXCLUDING THE BOOTHEEL...WITH DEW
POINTS MOSTLY IN THE 40S TO LOWER 50S. DEW POINTS HAVE MIXED OUT A
BIT THIS AFTERNOON AND THE DRIER SOUTHWEST FLOW HAS MADE IT AS FAR
EAST AS DEMING. MODELS...ESPECIALLY NAM AND VARIOUS MESO SCALE
MODELS...ARE DOING A PRETTY GOOD JOB WITH THIS INITIALIZATION. GOOD
CONVECTION FIRING OFF OVER THE SIERRA MADRES AND IT LOOKS LIKE THIS
IS WHAT THE MODELS ARE KEYING ON. NAM SHOWING QPF THROUGH 00Z JUST
SOUTH OF THE CWA AND MOVING UP OVER CWA FROM THE RIO GRANDE VALLEY
EAST...REMAINING JUST EAST OF THE DEW POINT BOUNDARY. PROG SOUNDINGS
CONTINUE TO SHOW GOOD INVERTED V PROFILE AND WITH DEW POINT
DEPRESSIONS OF 50-60 DEGREES...POTENTIAL FOR WIND GUSTS OVER 60 MPH
STILL EXISTS.
SAME STORY THURSDAY AND FRIDAY AS MOISTURE REMAINS MOSTLY FROM EL
PASO EASTWARD. POPS LIMITED TO JUST THE EAST HALF BOTH DAYS. BY
SATURDAY UPPER OVER THE SOUTHEASTERN U.S. BUILDS TO THE WEST. THIS
WILL INCREASE THE DEEP LAYER EAST FLOW AND BEGIN SPREADING THE
MOISTURE TO THE WEST. THIS DOES WEAKEN THE CONCENTRATION OF MOISTURE
BUT ALLOW THE ENTIRE CWA TO BE UNDER A SLIGHT CHANCE OF RAIN FOR THE
WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. GFS SHOWS WEST COAST
UPPER TROUGH FINALLY CUTTING INTO THE HIGH BY NEXT
WEDNESDAY...ALLOWING DRIER SOUTHWEST FLOW TO SCOUR OUT THE LOW/MID
LEVEL MOISTURE.
&&
.AVIATION...VALID 02/00Z-03/00Z.
MOSTLY VFR THROUGH THE PERIOD WITH EAST TO SOUTHEAST WINDS OF 5 TO
15 KNOTS. EXPECT FEW-SCT080-120CB SCT-BKN250 4SM TSRA FROM EASTERN
DONA ANA COUNTY INTO FAR WEST TEXAS AND ACROSS OTERO COUNTY UNTIL
AROUND MIDNIGHT. SIMILAR CONDITIONS ARE EXPECTED THURSDAY.
&&
.FIRE WEATHER...
SOUTHEAST WINDS WILL BRING SUFFICIENT MOISTURE TO ALLOW SCATTERED
THUNDERSTORMS THIS EVENING AND AGAIN THURSDAY AFTERNOON AND
EVENING...MAINLY EAST OF THE RIO GRANDE. HOWEVER..SINCE THE LOWER
LEVELS OF THE ATMOSPHERE WILL STILL BE FAIRLY DRY...PRECIPITATION
WILL BE SPOTTY. DRY LIGHTNING AND STRONG DOWNBURST WINDS WILL BE A
CONCERN WITH ANY STORMS THAT DEVELOP THIS EVENING AND THURSDAY. AN
UPPER LEVEL STORM AND ASSOCIATED DISTURBANCE TRAILING SOUTHWARD FROM
THE STORM WILL MOVE THROUGH THE GREAT BASIN AND ACROSS THE ROCKIES
TONIGHT AND THURSDAY. THIS DISTURBANCE CAUSED GUSTY WINDS ACROSS THE
GILA REGION EARLIER TODAY...AND WILL LIKELY BRING STRONG WINDS AGAIN
THURSDAY AFTERNOON. THE STRONG WINDS AND LOW HUMIDITY...COMBINED
WITH FIRE DANGER RATINGS OF VERY HIGH...WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS INTO THIS EVENING AND AGAIN THURSDAY AFTERNOON.
DRIER AIR WILL PUSH EASTWARD ACROSS THE REGION THURSDAY NIGHT AND
FRIDAY...ALLOWING ONLY A SMALL CHANCE OF ISOLATED THUNDERSTORMS OVER
FAR WEST TEXAS AND OTERO COUNTY FRIDAY AFTERNOON AND EVENING. MOIST
AIR IS EXPECTED TO RETURN OVER THE WEEKEND WITH INCREASED SHOWER AND
THUNDERSTORM ACTIVITY. HUMIDITY WILL REMAIN IN THE SINGLE DIGITS TO
LOW TEENS WEST OF THE RIO GRANDE FOR MUCH OF THE WEEK AHEAD...WHILE
AREAS FARTHER EAST WILL BE IN THE TEENS AND 20S. TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE NORMAL THROUGH FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 98 73 96 72 / 30 20 20 10 10
SIERRA BLANCA TX 68 93 67 93 65 / 30 10 20 20 20
LAS CRUCES 69 97 68 95 67 / 20 10 10 10 10
ALAMOGORDO 66 95 67 94 64 / 30 20 20 10 10
CLOUDCROFT 50 75 51 73 49 / 30 20 30 10 10
TRUTH OR CONSEQUENCES 67 96 66 93 64 / 0 0 0 0 0
SILVER CITY 57 86 56 85 55 / 0 0 0 0 0
DEMING 68 96 65 93 65 / 0 0 0 0 0
LORDSBURG 68 97 63 94 65 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110.
RED FLAG WARNING FROM NOON TO 9 PM MDT THURSDAY FOR NMZ110.
TX...NONE.
&&
HEFNER/PARKHazardous weather outlook, Jun 1, 4:52 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
552 AM MDT WED JUN 1 2011
NMZ024-025-032-TXZ055-056-021200-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
552 AM MDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY WARM TEMPERATURES AND A MOIST UNSTABLE AIR MASS WILL HELP
DEVELOP SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE
STORMS WILL MAINLY HIGH BASED...CAPABLE OF PRODUCING STRONG WIND
GUSTS IN EXCESS OF 50 MPH. THE STRONG WINDS MAY KICK UP BLOWING
DUST AND REDUCE VISIBILITY IN THE VICINITY OF STORMS. THERE IS A
SLIGHT RISK OF SEVERE STORMS FOR THE SACRAMENTO MOUNTAINS WHERE A
FEW STORMS MAY PRODUCE LARGER HAIL AS WELL AS VERY STRONG WIND
GUSTS NEAR 60 MPH. RAIN AMOUNTS WILL BE SPOTTY AND GENERALLY LIGHT
WITH THESE HIGH BASED STORMS WHERE MOST OF THE RAIN WILL EVAPORATE
BEFORE REACHING THE GROUND. BEST CHANCE OF MEASURABLE RAINFALL
WILL BE IN THE MOUNTAINS. AFTERNOON TEMPERATURES WILL REACH 100
DEGREES FOR MUCH OF THE LOWLAND DESERT BORDER REGION TODAY.
TEMPERATURES MAY NOT BE QUITE AS WARM TOMORROW...BUT WILL STILL BE
ABOVE NORMAL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE MOISTURE PLUME WILL REMAIN OVER THE AREA THROUGH THE WEEKEND
WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY. THE MOISTURE PLUME WILL REMAIN ALIGNED OVER AREAS EAST OF THE
RIO GRANDE THROUGH FRIDAY. THE PLUME MAY SHIFT FURTHER WEST BY THE
WEEKEND BUT WILL STILL BE BROAD ENOUGH TO KEEP ALL AREAS UNDER AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TUESDAY. STORMS MAY
BE MORE NUMEROUS ON SATURDAY AS AN UPPER LEVEL TROUGH MOVES CLOSER
TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.
NMZ022-023-030-031-021200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
552 AM MDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
DRY CONDITIONS WILL CONTINUE DUE TO A PERSISTENT SOUTHWEST FLOW
OVER THE AREA. WINDS WILL IN THE AFTERNOON TODAY WITH TEMPERATURES
APPROACHING A 100 IN THE LOWLANDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRENGTHENED SOUTHWEST FLOW WILL GENERATE WINDY CONDITIONS
ACROSS SOUTHWEST NEW MEXICO THURSDAY AFTERNOON. DRY CONDITIONS
WILL PERSIST THROUGH FRIDAY. A MOISTURE PLUME WILL DRIFT TOWARD
THE AREA FOR SATURDAY AND SUNDAY WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE. STRONG WIND GUSTS AND DRY
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. RAIN AMOUNTS WILL BE
SPOTTY AND HIGHEST IN THE MOUNTAINS. A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS WILL PERSIST THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.
LUNDEEN
Thunderstorm Wind, El Paso
- When
- June 1, 5:15 PM MST to 5:20 PM MST
- Where
- El Paso County, 2.18 mi WNW of Montoya
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.885, -106.603
Large tree branches down along borderland road between Westside Drive and Doniphan.
Thunderstorm Wind, El Paso
- When
- June 1, 5:26 PM MST to 5:35 PM MST
- Where
- El Paso County, 2.8 mi WNW of Tobin
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.901, -106.420
A 61 mph gust was reported 6 miles north of Fort Bliss.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324844, 324845.